To the Editor: Atomoxetine is a new norepinephrine reuptake inhibitor indicated for attention deficit hyperactivity disorder (ADHD). We present a case of atomoxetine overdose with consequent seizures and prolongation of the QTc interval.
Adam was a 15-year-old Caucasian adolescent who weighed 54 kg and had a history of major depression and ADHD. He was brought to the emergency department after an intentional overdose of atomoxetine. There was no past history of seizures, head injury, medical illness, or substance abuse. His medications included 150 mg b.i.d. of sustained-release buproprion, 0.25 mg b.i.d. of risperidone, 0.25 mg of alprazolam as needed, and 80 mg/day of atomoxetine. He had been taking bupropion for the past 1 years and risperidone for the past 7 months. Two months before we saw him, he was switched from amphetamine to atomoxetine, 60 mg/day. Two weeks before we saw him, his atomoxetine dose was increased to 80 mg/day, and his bupropion dose was decreased to 150 mg b.i.d. because of continued ADHD symptoms. Soon after this change, however, he relapsed into severe depression.
Adam ingested 1200 mg (22 mg/kg) of atomoxetine about 1 hours before coming to the emergency department. Pill counts confirmed that this was the only drug involved. He was treated with intravenous fluids and charcoal. About 3 hours after ingestion, he had a witnessed generalized seizure with postictal confusion that spontaneously resolved. He had a second generalized seizure 2 hours later that was treated with two doses of intravenous diazepam, 5 mg, and a loading dose of phenytoin. He was transferred to the medical intensive care unit for observation. The Poison Control Center had no specific recommendations.
Adam complained of anxiety, tremulousness, and dry mouth during the first few hours. A physical examination showed an alert, oriented, anxious, and afebrile patient with a pulse in the 110s and a stable systolic blood pressure in the low 100s, with equal and reactive pupils and fine motor tremors. A neurological examination produced nonfocal results. Routine blood tests produced normal results. The results of a urine toxicology screen and tests for alcohol, acetaminophen, and salicylate were negative. His QTc interval was 607 msec at 3 hours and 435 msec at 6 hours after ingestion. Adam was discharged 2 days later to an inpatient psychiatric facility.
We believe this to be the first published case of atomoxetine overdose. The drug has a half-life of 5 hours and is metabolized by the P450 2D6 enzyme (1). Coadministration with 2D6 inhibitors, such as paroxetine and fluoxetine, can increase serum atomoxetine levels three- to fourfold (2). Animal studies have found convulsive activity at doses of 12 mg/kg and higher (data on file, Eli Lilly, 2002). The higher serum level of atomoxetine, or its main metabolite, hydroxyatomoxetine, may have caused our patient’s seizures and cardiac conduction delay. Bupropion may have contributed to the seizures (3). Since atomoxetine is not a controlled drug, there is likely increased accessibility for abuse and overdose. Further research is needed to explore the risks of seizure and arrhythmia with atomoxetine and to develop guidelines for the management of overdose and toxicity. Until more data are available, we advise caution when using atomoxetine in individuals at risk for seizure or receiving 2D6 inhibitors.